Accessibility links

Long-Term Use of Osteoporosis Drug May Cause Bone Fractures

  • Melinda Smith

Dr. Robert Bunning has been studying possible side effects of bisphosphonates, drugs commonly taken to treat osteoporosis

Dr. Robert Bunning has been studying possible side effects of bisphosphonates, drugs commonly taken to treat osteoporosis

Around the world, millions of older women and a smaller number of older men have been taking a drug to prevent hip fractures and fight osteoporosis, a disease caused by low bone mass and bone deterioration. Now some doctors are concerned that patients who have taken the drug, Fosamax, and similar medications for four to five years may be at risk for sudden fractures of the femur, the main thigh bone.

Sandy Potter was jumping rope with children in her neighborhood when the bone in her thigh snapped.

"The pain was excruciating," she said. "I never remembered a pain like that and I've had five children."

Potter had been taking an osteoporosis drug called Fosamax, also known by its generic name alendronate, for eight years. Alendronate or Fosamax, plus several other medicines, are in a class of drugs called bisphosphonates. They're prescribed to increase bone density and prevent fractures. But some doctors are reporting femur fractures in patients taking bisphosphonates.

Dr. Robert Bunning, of the National Rehabilitation Hospital in Washington, co-authored a study of about 50 patients who have been on the drugs. His research shows that those taking the medications for more than four years have a higher risk of a fracture than people taking the drugs for a short period of time.

"We think because of the long term effect of the bone, there may be stress fractures that are not repairing and I think the bone is becoming brittle, and it's not exactly as if it occurs without any warning, but it occurs suddenly with minimal trauma," said Dr. Bunning.

Dr. Bunning says he believes the bisphosphonates themselves are responsible for the femur breaks. But he says while fractures have been associated with every bisphosphonate, the largest number are linked to Fosamax.

"I think one of the reasons why Fosamax has been reported more than any of the other drugs so far is that it came out first," he added. "It also might be a little stronger, and it also has a much higher market penetrance."

Fosamax is the most popular bisphosphonate. Until its patent expired in 2008, it was ranked 20th among the 100 best selling drugs in the world.

Merck and Company is the manufacturer of Fosamax. The company released a video statement to VOA from its chief medical officer, Dr. Michael Rosenblatt. He says these femur fractures have also occurred in people not on the drugs.

"It's important to keep in mind that these events can and do occur in people who have never taken one of these medicines," said Dr. Rosenblatt. "Based on what we know now, we believe that the benefits of bisphosphonates outweigh potential risks."

The U.S. Food and Drug Administration (FDA) says it will conduct a review of the drugs' safety. It is also asking patients taking these drugs to report to their doctor and the FDA if they feel new hip or thigh pain.

Osteoporosis used to be considered a Western disease, affecting mostly Caucasian women. But the International Osteoporosis Foundation says it can be found in almost every ethnic group. In 2009, the foundation collected records from 14 Asian countries, indicating that fractures of the vertebrae are as common in Asia as they are in the West. According to the report, almost 70 million Chinese over the age of 50 have osteoporosis.

Despite the reports of sudden thigh bone fractures, Dr. Bunning says he would still give one of these drugs to a patient with osteoporosis. But until further evidence is in, he says he would limit the number of years a patient takes the drug.